Heartburn Medication WarningJune 4, 2010 Written by JP [Font too small?]
There’s a big difference between the transient use of medications for acute conditions and long term administration in cases of chronic health concerns. Take one of the oldest remedies known to mankind: aspirin. An occasional aspirin to relieve a headache is significantly different than using it on a daily basis to help reduce the risk of a heart attack. In the short term, aspirin is unlikely to result in many side effects. But regular usage can provoke a number of serious adverse reactions and therapeutic effects. This is why it’s important for physicians to assess the expected benefits and risks of aspirin therapy prior to prescribing it. The same principle should hold true with regard to any medication that you may need to take for years upon years. (1,2)
In May 2010, a series of critical papers was published in the Archives of Internal Medicine that focused on how doctors are currently prescribing proton pump inhibitors (PPIs) – a class of medications that are used to suppress stomach acid production in patients with conditions such as Barrett’s esophagus, GERD (gastroesophageal reflux disease) and ulcers. It’s estimated that each year over 113 million prescriptions are written for PPIs in the US alone. What’s more, the staggering cost for these prescription drugs registers at nearly $14 billion in sales.
It would be one thing if the number of prescriptions written matched the actual needs of the patients being treated. However a recent analysis entitled, “Failing the Acid Test”, suggests that up to 69% of prescribed PPIs are being used inappropriately. Perhaps the most common misapplication of PPIs is in patients with dyspepsia, otherwise known as indigestion. (3) Here’s a brief review of some of the other findings presented in this ground breaking summary of modern PPI therapy:
- A 7 study meta-analysis that compared the use of high-dose PPIs vs. lower-dose PPIs found that the higher dosage did not result in reduced “rates of rebleeding, surgical intervention, or mortality after endoscopic treatment in patients with bleeding peptic ulcers”. (4)
- An evaluation of 161,806 postmenopausal women determined that PPI use was “modestly associated with clinical spine, forearm or wrist, and total fractures“. This hazard alone should raise red flags as fractures are a leading cause of disability and mortality in older women. (5)
- PPI-associated suppression of stomach acid appears to increase the risk of developing Clostridium difficle – a potentially life threatening bacterial infection. It should also be noted that the risk of C. difficle increases as the dose and frequency of PPI administration likewise increases. (6,7)
Health risks aside, part of the reason for the popularity of PPIs is that many people live with gastrointestinal (GI) symptoms that lead them to believe that they require pharmacological assistance. The compelling advertisements on television and the willingness of doctors to prescribe PPIs indiscriminately isn’t helping matters. This is a recipe for disaster. But fortunately there are some alternative strategies that address the same GI discomfort without having to resort to potentially dangerous medications.
Several recent studies point to the use of acupuncture as one viable alternative for various gastrointestinal motility disorders such as functional dyspepsia, GERD and even irritable bowel syndrome. For instance, a trial published in November 2007 concluded that combining acupuncture with PPI therapy was more effective than using higher dosages of PPIs alone. Another experiment from 2007 tested a specific variety of acupuncture on 80 patients living with GERD. In that inquiry, “acupoint drug-finger” therapy outperformed drug treatment in terms of efficacy and safety. The researchers of that trial went so far as to employ the use of an endoscopic examination which revealed that acupuncture afforded “obvious amelioration in esophagitis”. This suggests not just symptomatic improvement but actual healing. (8,9,10)
One of the most troublesome aspects of the current PPI controversy is that many physicians fail to adequately discuss lifestyle modification measures prior to resorting to prescribing medication. Some of the clinically proven lifestyle options include avoiding alcohol and tobacco, dietary changes and elevating the head of the bed. One of my favorite integrative health practitioners, Dr. Leo Galland, recently offered several additional recommendations that I’d like to pass along to you. (11,12)
- Don’t overeat. Overfilling your stomach can cause distension which allows for digestive acids to reach beyond the intended site of action.
- Avoid fried foods as they tend to weaken the lower esophageal sphincter (LES) and can result in inappropriate acidity.
- The same goes for being overweight and smoking. Lose the tobacco and the weight and you just might lose the GERD symptoms as well.
- Discontinue eating acidic foods such as oranges and tomatoes temporarily – until your esophageal irritation is resolved.
- Refrain from snacking 3 hours prior to going to bed or otherwise reclining.
- Exercise is generally recommended, but avoid strenuous exercise directly after eating.
Dr. Galland also suggests taking a mixture of calcium citrate powder and powdered digestive enzymes after each meal. The dosage he mentions is 250 of elemental calcium and 1/2 a teaspoon of enzymes. Dr. Galland claims that calcium strengthens the LES valve and that the enzymes reduce the risk of stomach distension. However he’s quick to point out that heartburn symptoms can sometimes be a sign of more serious issues such as gallbladder disease, a heart attack or an ulcer. Therefore, he urges a proper evaluation by a health care professional before applying any specific treatment protocol.
In closing, I want to mention one other observation that Dr. Galland and other health authorities have frequently made. Some long time users of PPIs notice that their symptoms get worse after discontinuing medication. This is likely the result of a hyperacidic reaction provoked by the removal of the PPI itself. It is not necessarily a sign that halting use of the medicine is harmful or a mistake. Slowly reducing the dosage, under the guidance of your health care team, may help to limit this unpleasant reaction.
Note: Please check out the “Comments & Updates” section of this blog – at the bottom of the page. You can find the latest research about this topic there!
Tags: Acupuncture, Calcium, GERD
Posted in Alternative Therapies, Food and Drink, Nutritional Supplements